COVID-19 not slowing ’severe drug problem’ in Aiken County, many say
AIKEN, S.C. (WRDW/WAGT) - Overdose deaths in Aiken County have almost doubled since this time last year, and experts say the problem might only be worsening.
“I have never seen this many overdoses in Aiken County,” recovery coach and former addict Hunter Deas said.
The COVID-19 pandemic is shadowing over an epidemic.
One that hits close to home for Deas.
“I’m personally affected by this opioid crisis,” Deas said. “I lost my brother to an opioid addiction overdose last year.”
The Aiken County Coroner’s Office has seen it too.
“This should be a concerning issue not only for this office but for the entire community,” coroner Darryl Ables said. “These numbers are showing that Aiken County does have a severe drug problem.”
So far this year, the coroner’s office reported 51 accidental overdose deaths. In 2019, there were 30 and 31 in 2018.
“I think we’ve seen a huge increase in people wanting help for all kinds of substance use disorders, especially for COVID. And the opiates are probably one of the biggest ones but I wouldn’t say it’s slowed down -- it’s only growing,” Jamie Glass, an addiction counselor at Aiken Center, said.
The Aiken Center says they’ve also seen more people reaching out for help.
“There’s a lot of people who want help, who are coming to terms the fact that they can’t do it on their own anymore,” Glass said.
The month of June had the highest number, with 14 deaths in the county.
Deas is a recovered addict who found a way to survive.
“My best friends were salesmen, and their best product was drugs,” he said.
He’s now a recovery coach, helping others at the Aiken Center.
The center and other outreach programs have partnered with the Coroner’s Office to address the drug problem.
They expect this year’s number of deaths to surpass 2019 and 2018′s combined total. But you can make a difference.
One thing you can do to help is clean out your medicine cabinet, but don’t flush the old pills. They’re giving out drug deactivation systems for free at the Aiken Center.
Signs of an overdose include but are not limited to: a pale face, dilatated pupils, blue or purple tint on fingernails, rattling breathing noises, loss of speech or sleep abilities, slow breathing, slow heartbeat.
If you or someone you know is battling addiction or needs help, please call the Aiken Center at (803) 649-1900.
Or visit the website for Aiken Center for Addiction Services.
Copyright 2020 WRDW/WAGT. All rights reserved.